Bye bye Baricitinib (Olumiant) or another Jak inhibitor bites the dust – October 2019

1
282
baricitinib

I just got the phone call I’ve been dreading.  I had told myself if I get through today without the phone ringing, I’m all good.  You see I’ve been getting that horrid upper GI pain a lot lately. In fact, it has been daily.  It is severe pain, around the liver area.  Intense, knock the air out of your lungs pain. It comes in ‘attacks’ that last around ten minutes.  I used to get one once a month.  Since about four weeks ago, I’ve been getting them daily.  And the day before yesterday, I had four separate attacks.

I knew something was very wrong.  So I went and had my liver labs done. I should have done it four weeks ago, but I really didn’t want to know. I’ve been doing really well on baricitinib.  Minimal side effects that have disappeared, and only mild flares.  I have some aches and pains, but I only get a bad flare once a fortnight or so.  Plus I’m on the equivalent of 7mg of prednisone. 

I have NEVER, since the day I was diagnosed, been doing this well. 

The last time I felt close to this was when I was on Xeljanz, also a JAK inhibitor.  I had to stop that because my liver enzymes (ALT and AST) went up to ten times normal. I developed hepatitis and was very sick indeed for several weeks.

When I heard my rheumy’s voice on the other end of the line I knew what he was going to say.  It wasn’t a matter of what, but how high.

So my ALT is 340 and my AST is 160.  Both should be under 30. 

This is bad.  My rheumy told me to stop baricitinib immediation. And stop methotrexate and any other medications that are processed through the liver.

I expressed dismay, telling him that baricitinib was working well. He said it might not be the baricitinib… then I reminded him that this is exactly what happened with xeljanz.  Liver enzymes through the roof, liver MRI, hepatitis, very sick girl.

He said that we could re-trial it, but I had to give it a few weeks.  I’ll get my liver enzymes tested again in two weeks, and I have an appointment with him three days after that to discuss the plan of action, based on those results.

This is a huge kick in the teeth.  Xeljanz and baricitinib, both Jak inhibitors, both help my RA and spondylitis enormously.   I have far less pain and much, much more energy. 

And now its being taken away.  Worse, I likely have hepatitis again.  I can’t even take methotrexate.  Last time when I stopped xeljanz I went into one of th worst full body megaflares ever, and it lasted for months. I had to boost my prednisone to 25mg and it took months to come back down to 12mg.  Which used to be my usual daily dose.

It just feels so damn unfair.

On the upside, at least I know why I have been feeling so horrible.  Bad upper GI pain, breathless, muscle fatigue, no appetite, bloating, dark orange urine.  I knew something was going on, but I didn’t want to know.

The other upside is my rheumy is starting to believe me, and take me seriously.  I have a very poor working relationship with him. He is continually trying to undiagnosed me, but he promised he would treat me, so our consults are more than a little adversarial.  He told me he never calls patients, but he called me himself, because my enzymes are very high, and he needs me to take it seriously.  And to stop my RA medications, except plaquenil.  (Plaquenil is pretty much tic tacs for severe RA).  And he is taking the situation seriously, so that is also a good thing,

His plan is to take two weekly liver enzymes until they are back in the normal range.  Then we will recommence baricitinib, but at the lower dose.  I’m currently taking  4mg daily, he’ll restart me at 2mg.  And we’ll see how we go.

It’s a setback. Feels like a huge setback. Why?  Because this always happens. If a medication helps me, really helps me, I get serious side effects.  And I mean life threatening ones.

I don’t stop taking medications for thrust, or injection reactions, or rashes, or a bit of nausea or any of those things. Those are annoyances.  No, I stop taking medications when I have hepatitis, or pneumonia, or my BP is so high I might stroke out any minute.

Deep sigh. 

Deep breath. 

Its Ok.  These things happen. 

Today is methotrexate day, and a high pain, as usual. I’ve been looking forward to taking my shot all day.  This happens every week., and every week I wake up on Thursday feeling a whole lot better.  Methotrexate is a great medication for me.

And now I can’t take it tonight.  The pain is getting to me…I’m just tired of it. Pain is exhausting, and now I know it won’t be lifting tomorrow.  It will be staying.

Last time I had to stop my meds, it took five days for me to be completely bedridden. Unable to function. Barely able to get to the bathroom on my own.

I don’t even have any prednisone on hand. I’ve changed over to hydrocortisone.  Tomorrow I will fill a script I have on hand. I will need a prednisone burst to get through this.

My endocrinologist will be pissed. She will dump me as a patient, she said she would if I didn’t follow her plan. That’s fine. She refuses to listen to me. Not much point having a doctor who repeats the same instructions like a broken record, and won’t listen to the reasons why I CAN’T follow her instructions.

Rheumatologist trumps endocrinologist.

1 COMMENT

  1. The maximum US dose is 2 MG so it might work at the lesser dose. The question is if 2MG will be effective. The reason the FDA approved 2 mg was the liver enzyme issues. It will be interesting to see if the restart works as well.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.